Island Health warned Friday that there’s been an increase in illicit drug overdoses in Victoria over the past 24 hours.
An overdose alert has been issued in connection with one particular product being sold as heroin.
The potency of the narcotic is a particular cause for concern because it requires more doses of Naloxone, a medication used to block the effects of opioids, to revive users who have overdosed, said Dr. Dee Hoyano of Island Health.
She adds that it is critically important that drug users don’t use alone.
Other strategies for safer use include going to a supervised injection site, trying a little before a regular hit, stagger use with others so that one person can respond if needed, and carry Naloxone and have an overdose response plan.
If someone does overdose, call 911 right away, provide rescue breathing, give naloxone and keep breathing for them, and stay with the person until help arrives.